Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 17, 2019, 5:53 PM CDT for Benton County, Iowa County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2019, 5:53 PM CDT (22:53 UTC)
- Expired
- Apr 17, 2019, 6:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, IA, Iowa County, IA
The radar
The Quad Cities radar (KDVN), 132 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248 WUUS53 KDVN 172253 SVRDVN IAC011-095-172345- /O.NEW.KDVN.SV.W.0004.190417T2253Z-190417T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Quad Cities IA/IL 553 PM CDT Wed Apr 17 2019 The National Weather Service in the Quad Cities has issued a * Severe Thunderstorm Warning for... Southern Benton County in east central Iowa... Northern Iowa County in east central Iowa... * Until 645 PM CDT. * At 553 PM CDT, a severe thunderstorm was located over Belle Plaine, or 11 miles northwest of Marengo, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Marengo, Belle Plaine, Atkins, Walford, Shellsburg, Newhall, Blairstown, Van Horne, Keystone, Norway, Luzerne, Amana, Middle Amana, South Amana, Homestead, West Amana, Upper South Amana, East Amana, Hannen Lake Park and Watkins. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. && LAT...LON 4202 9230 4210 9184 4175 9184 4180 9230 TIME...MOT...LOC 2253Z 268DEG 34KT 4191 9224 HAIL...<.75IN WIND...60MPH $$ Gibbs
5 follow-up statements
739
WWUS53 KDVN 172305
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
605 PM CDT Wed Apr 17 2019
IAC011-095-172345-
/O.CON.KDVN.SV.W.0004.000000T0000Z-190417T2345Z/
Benton IA-Iowa IA-
605 PM CDT Wed Apr 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN BENTON AND NORTHERN IOWA COUNTIES...
At 605 PM CDT, a severe thunderstorm was located over Blairstown, or
8 miles north of Marengo, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marengo, Belle Plaine, Atkins, Walford, Shellsburg, Newhall,
Blairstown, Van Horne, Keystone, Norway, Luzerne, Amana, Middle
Amana, South Amana, Homestead, West Amana, East Amana, Hannen Lake
Park, Watkins and Koszta.
LAT...LON 4197 9223 4203 9221 4210 9184 4175 9184
4183 9230 4195 9230
TIME...MOT...LOC 2305Z 268DEG 34KT 4191 9209
HAIL...0.88IN
WIND...60MPH
$$
Gibbs439
WWUS53 KDVN 172316
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
616 PM CDT Wed Apr 17 2019
IAC011-095-172345-
/O.CON.KDVN.SV.W.0004.000000T0000Z-190417T2345Z/
Benton IA-Iowa IA-
616 PM CDT Wed Apr 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN BENTON AND NORTHERN IOWA COUNTIES...
At 615 PM CDT, a severe thunderstorm was located over Norway, or 8
miles northeast of Marengo, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marengo, Belle Plaine, Atkins, Walford, Shellsburg, Newhall,
Blairstown, Van Horne, Norway, Luzerne, Amana, Middle Amana, South
Amana, Homestead, West Amana, East Amana, Hannen Lake Park, Watkins,
Koszta and High Amana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4195 9216 4206 9205 4210 9184 4175 9184
4183 9230 4191 9230
TIME...MOT...LOC 2315Z 270DEG 33KT 4190 9196
HAIL...0.75IN
WIND...60MPH
$$
Gibbs696
WWUS53 KDVN 172327
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
627 PM CDT Wed Apr 17 2019
IAC011-095-172345-
/O.CON.KDVN.SV.W.0004.000000T0000Z-190417T2345Z/
Benton IA-Iowa IA-
627 PM CDT Wed Apr 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN BENTON AND NORTHEASTERN IOWA COUNTIES...
At 627 PM CDT, a severe thunderstorm was located over Walford, or 11
miles southwest of Cedar Rapids, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marengo, Atkins, Walford, Newhall, Blairstown, Norway, Amana, Middle
Amana, South Amana, Homestead, West Amana, East Amana, Hannen Lake
Park, Watkins, High Amana and Iowa County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4192 9210 4202 9197 4210 9184 4175 9184
4181 9221 4188 9217
TIME...MOT...LOC 2327Z 271DEG 29KT 4190 9186
HAIL...0.75IN
WIND...60MPH
$$
Gibbs676
WWUS53 KDVN 172334
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
634 PM CDT Wed Apr 17 2019
IAC011-095-172345-
/O.CON.KDVN.SV.W.0004.000000T0000Z-190417T2345Z/
Benton IA-Iowa IA-
634 PM CDT Wed Apr 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN BENTON AND NORTHEASTERN IOWA COUNTIES...
At 634 PM CDT, a severe thunderstorm was located over Fairfax, or
near Cedar Rapids, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Atkins, Walford, Norway, Amana, East Amana, Middle Amana and Watkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4193 9202 4199 9192 4200 9184 4179 9184
4182 9206 4185 9205
TIME...MOT...LOC 2334Z 268DEG 34KT 4190 9176
HAIL...<.75IN
WIND...60MPH
$$
Gibbs453
WWUS53 KDVN 172336
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
636 PM CDT Wed Apr 17 2019
IAC011-095-172346-
/O.EXP.KDVN.SV.W.0004.000000T0000Z-190417T2345Z/
Benton IA-Iowa IA-
636 PM CDT Wed Apr 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENTON AND
NORTHEASTERN IOWA COUNTIES WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4193 9202 4199 9192 4200 9184 4179 9184
4182 9206 4185 9205
TIME...MOT...LOC 2336Z 268DEG 34KT 4190 9174
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:44 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 17, 3:44 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 344 PM CDT Wed Apr 17 2019 .SYNOPSIS... Issued at 343 PM CDT Wed Apr 17 2019 Low pressure was over northern Iowa with a warm front extending ESE into far northern Illinois. Trailing from the low is a cold front advancing through western Iowa and accompanied by a broken line of showers and storms. The cold front will push across the area tonight accompanied by shower and storm chances. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 343 PM CDT Wed Apr 17 2019 Chance of showers and storms tonight, as cold front pushes through the region. Sufficient shear and instability for severe weather, but weak ascent in warm sector and gradual waning convergence ahead of front and nightfall likely to keep any severe threat low and isolated, with threat mostly hail. Two areas and timing to watch for isolated severe threat 1) west of the Mississippi River late this afternoon into early evening with pre-frontal band approaching from central Iowa, and 2) far southeast cwa - south/east of Quad Cities mid to late evening as broken line of storms may attempt to develop northward into these areas with assist of glancing blow of stronger ascent from southern stream energy. On Thursday, rain looks to be exiting far east in the morning. By late morning and afternoon cooler air aloft will contribute to enough instability for a low risk of sprinkles or light showers especially north/west. These should dissipate with sunset. Otherwise cooler, and a bit breezy at times. Deep mixing and enough sunshine should get highs into the mid 50s many areas... slightly cooler north and warmer southwest. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 343 PM CDT Wed Apr 17 2019 High pressure will provide dry conditions into the first half of the weekend, with temperatures moderating to around normal. A cold front is then shown to move across the region over the second half of the weekend, with some considerable timing differences with impact to high temperatures Sunday and then subsequent precipitation chances. Consensus is a slower arrival and warmer highs near 70 or lower 70s much of area with rain chances not arriving until Sunday night especially across the southern half of area. Next week the forecast has some chances for precipitation in quite a few periods. However, there is a lot of uncertainty with strength/timing of waves as some indications of pattern transitioning to semi zonal leading to high model spread. Therefore didn't stray far from the blended guidance which has the bouts of precipitation chances and temperatures near normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1220 PM CDT Wed Apr 17 2019 Chance of showers and storms will exist mainly later this afternoon through tonight along a passing cold front. MVFR (ceiling/visibility) to IFR (visibility) conditions will be found with the stronger showers and any storms. Low risk of an isolated severe storm with hail and wind the primary threats. Outside of the precipitation expect predominately VFR conditions. Later tonight into Thursday, anticipate some lower clouds with MVFR ceilings in wake of departing cold front. && .HYDROLOGY... Issued at 1100 AM CDT Wed Apr 17 2019 Main hydro concerns continue to focus on the Mississippi River. This morning, levels from Fulton LD13 to Muscatine are near steady to slightly rising due to added flow from the past weekend rain and snow in Minnesota and Wisconsin. This will continue working downstream over the next few days, but will not lead to significant rises. Of concern is what will happen with a storm system as it tracks across northern Iowa, southern Minnesota and western Wisconsin this afternoon through tonight. Several global models and CAMs are hinting at periods of heavy rainfall with this system, with the latest WPC outlook highlighting an area of potentially 1.50-2.00 inches over eastern Minnesota and western Wisconsin. With high soil moisture across the area from previous rainfall and snow, much of the rain that falls will end up as runoff, and will flow in local rivers and tributaries. RFC ensembles are beginning to pick up on this potential heavy rainfall with morning runs, and are showing significant rises from Dubuque LD 11 to Camanche this weekend and early next week. It is important to note that these solutions are based on forecast upstream rainfall, and will likely see a bit of change over the next 24 hours as the rain falls over the basin. Therefore, confidence is low on seeing these significant rises along the Mississippi, and the latest river level forecasts has been held back a bit from ensembles. Please stay tuned to later forecasts and discussions. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...McClure AVIATION...McClure HYDROLOGY...Speck
Hazardous weather outlook, Apr 17, 3:46 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 346 PM CDT Wed Apr 17 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-182100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 346 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT An isolated severe storm is possible this evening, with the primary threat large hail. Flooding continues on the Mississippi River. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this evening.
In the hours before
Special weather statement, Apr 17, 5:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT Wed Apr 17 2019
IAC019-172330-
Buchanan-
543 PM CDT Wed Apr 17 2019
...A STRONG THUNDERSTORM WILL AFFECT ...
At 542 PM CDT, a strong thunderstorm was located over La Porte City,
or 13 miles southeast of Waterloo, moving northeast at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Independence, Jesup, Fairbank, Winthrop, Hazleton, Quasqueton,
Lamont, Brandon, Rowley, Aurora, Stanley, Lime Creek County Park,
Winthrop Golf Course, Wapsipinicon Golf Course, Fontana County Park,
Littleton, Monti, Buchanan County Fairgrounds, Otterville and
Independence Airport.
This includes Interstate 380 between mile markers 49 and 55.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4235 9160 4230 9188 4230 9206 4247 9206
4247 9208 4264 9208 4264 9161
TIME...MOT...LOC 2242Z 249DEG 30KT 4234 9219
ErvinSpecial weather statement, Apr 17, 5:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT Wed Apr 17 2019
IAC019-172330-
Buchanan-
543 PM CDT Wed Apr 17 2019
...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN COUNTY...
At 543 PM CDT, a strong thunderstorm was located over La Porte City,
or 13 miles southeast of Waterloo, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Independence, Jesup, Fairbank, Winthrop, Hazleton, Quasqueton,
Lamont, Brandon, Rowley, Aurora, Stanley, Lime Creek County Park,
Winthrop Golf Course, Wapsipinicon Golf Course, Fontana County Park,
Littleton, Monti, Buchanan County Fairgrounds, Otterville and
Independence Airport.
This includes Interstate 380 between mile markers 49 and 55.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4235 9160 4230 9188 4230 9206 4247 9206
4247 9208 4264 9208 4264 9161
TIME...MOT...LOC 2243Z 249DEG 30KT 4235 9218
ErvinSpecial weather statement, Apr 17, 5:50 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 550 PM CDT Wed Apr 17 2019 IAC011-095-172330- Benton-Iowa- 550 PM CDT Wed Apr 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BENTON AND NORTHERN IOWA COUNTIES UNTIL 630 PM CDT... At 550 PM CDT, a strong thunderstorm was located over Belle Plaine, or 14 miles northwest of Marengo, moving east at 40 mph. Wind gusts of 50 to 55 mph and half inch hail are possible with this storm. Locations impacted include... Marengo, Belle Plaine, Atkins, Walford, Shellsburg, Newhall, Blairstown, Van Horne, Keystone, Norway, Luzerne, Amana, Middle Amana, South Amana, Homestead, West Amana, Upper South Amana, East Amana, Hannen Lake Park and Watkins. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4204 9229 4210 9184 4173 9184 4180 9230 TIME...MOT...LOC 2250Z 268DEG 34KT 4191 9231 Gibbs
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 5:43 PM CDT | Special Weather Statement | DVN | Buchanan | 47 min |
| Apr 17, 5:50 PM CDT | Special Weather Statement | DVN | Benton | 40 min |
| Apr 17, 6:23 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 47 min |
| Apr 17, 6:26 PM CDT | Special Weather Statement | DVN | Iowa, Johnson, Linn | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.